Zithromax and Z-Pak may cause fatal heart problems
The Food and Drug Administration has issued an important warning about one of the most popular antibiotics.
Azithromycin – known by the brand names Zithromax and Z-Pak – could cause fatal heart problems.
More than 40 million prescriptions a year are written for azithromycin, for everything from bronchitis to urinary tract and skin infections. But like all drugs, azithromycin has its side effects.
The FDA said one rare side effect could be lethal. It could cause an irregular heart rhythm that in some patients has caused sudden cardiac death.
A Vanderbilt University study found an increased risk of death from heart disease in the first five days of using a Z-Pak when compared to other common antibiotics or no antibiotics.
The FDA said patients who have low blood levels of potassium or magnesium are at a higher risk, and that patients who have a slower than normal heart rate or who are taking drugs to treat irregular heartbeats should also be cautious.
Pfizer, which produces the drug, issued a statement that the majority of patients using the antibiotic are not affected. If you believe you may have been affected, however, you should contact an attorney about your rights.